New Jersey, 2010

Rip Currents in New Jersey, August 13, 2010

August 13, 2010 · NWS PHI · 3 events in 3 counties and zones

The strong northeast flow circulating around a high pressure system over New England produced numerous rip currents along the central and southern New Jersey Atlantic coast on the 13th. As the high pressure system settled closer to the state, on the 14th, the enhanced rip current risk was reduced.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The strong northeast flow circulating around a high pressure system over New England produced numerous rip currents along the central and southern New Jersey Atlantic coast on the 13th. As the high pressure system settled closer to the state, on the 14th, the enhanced rip current risk was reduced. On the 13th, a few water rescues occurred at Long Beach Township (Ocean County) and Ocean City (Cape May County). At many beaches, swimmers were not permitted to go into the water deeper than their waists. A couple of scheduled lifeguard challenges were also postponed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 13, 3:49 AM EST, 11 minutes earlier.

Area forecast discussion, Aug 13, 3:49 AM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
449 AM EDT FRI AUG 13 2010

.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVER NEW ENGLAND INTO THIS WEEKEND. THE
RESULT IS COMFORTABLE SUMMER WEATHER WITH BRIGHTENING SKIES THIS
AFTERNOON AND A FINE WEEKEND UPCOMING ALONG WITH NEAR NORMAL
TEMPERATURES! VERY WARM AND HUMID AIR RETURNS FOR AT LEAST THE
FIRST HALF OF NEXT WEEK WITH SCATTERED SHOWERS AND THUNDERSTORMS
AHEAD OF A SLOWLY APPROACHING COOL FRONT. THAT COOL FRONT MAY STALL
IN OUR AREA THE LATTER HALF OF NEXT WEEK PROVIDING FURTHER OPPORTUNITY
FOR SHOWERY PERIODS IN A CONTINUED WARM AND HUMID SUMMER PATTERN.

&&

.NEAR TERM /UNTIL 2 PM THIS AFTERNOON/...
ISOLATED SHOWERS ENDING PROBABLY ENDING BETWEEN 630 AM AND 8 AM EARLY
TODAY EXCEPT POSSIBLY LINGERING TIL 9AM OR SO MD E SHORE BERKS AND
CHESTER COUNTIES PA AND NORTHERN SUSSEX COUNTY NJ. SLOWLY BRIGHTENING
SKIES FROM EAST TO WEST AS DRIER AIR SLOWLY FILTERS WESTWARD. MID
DECK CLOUD MAY REMAIN SOLID ALL DAY IN SE PA...DE AND E MD.
BELIEVE COASTAL NJ FIRST TO BRIGHTEN.

GUSTY E WINDS 15-25 MPH FOR A TIME TODAY.

QUITE AN IMPROVEMENT OVER WHAT WE'VE ENDURED WITH DEWPOINTS CONTINUALLY
LOWERING WITH THE DRIER AIR CIRCULATING WEST SOUTHWEST OUT OF THE
BUILDING NEW ENGLAND HIGH PRESSURE SYSTEM.

&&

.SHORT TERM /2 PM THIS AFTERNOON THROUGH SUNDAY NIGHT/...
IF KPHL DOES NOT HIT 80 DEGREES...IT WILL BE THE FIRST TIME SINCE
JUNE. RIGHT NOW WE DO EXPECT PHL TO EXCEED 80 WITH A POTENTIALLY
LATE DAY MAX AROUND 5PM.

OTRW...VERY VERY NICE WX TONIGHT THROUGH SUNDAY. SOME MODEL GUIDANCE
IS HASTENING THE RETURN OF HUMIDITY AND SHOWERS INTO THE W PORTION
OF OUR AREA LATE SUNDAY.

WE THINK THOSE SHOWERS WILL DELAY TILL SOMETIME SUN NIGHT OR MONDAY.

21Z/12 SREF POPS WERE BLENDED WITH THE 20Z/12 OFFICIAL KPHI FCST
TO BETTER MAINTAIN FORECAST CONTINUITY.

SUSTAINED WINDS WERE BLENDED NCEP 00Z/13 MOS GUIDANCE. GUSTS FROM
THE GUST TOOL TO 925 MB WITH SOME MIDDAY ENHANCEMENT TODAY AND SATURDAY.

SKY WAS 00Z/113 NCEP MOS GUIDE BLENDED WITH THE 40Z/12 KPHI OFFICIAL
FCST.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AT THE UPPER LEVELS, IT APPEARS AS THOUGH THE AXIS OF A LONG WAVE
TROUGH WILL SET UP OVER THE GREAT LAKES FROM SUNDAY NIGHT THROUGH
THURSDAY KEEPING OUR REGION IN AN UNSETTLED PATTERN.

AT THE SURFACE, A WEAK COLD FRONT FROM THE NORTHWEST IS FORECAST
TO ARRIVE ON TUESDAY. WITHOUT MUCH OF A PUSH BEHIND THE BOUNDARY,
IT SEEMS AS THOUGH IT MAY STALL AND DISSIPATE OVER OUR REGION.
ANOTHER FRONT IS EXPECTED TO ARRIVE ON THURSDAY.

WHILE IT SHOULD REMAIN HUMID DURING THE PERIOD, WE ARE NOT
ANTICIPATING ANY EXCESSIVE HEAT EVENTS. DAYTIME HIGH TEMPERATURES
SHOULD BE MAINLY IN THE 80S.

IT MAY BE WORTHWHILE WATCHING THE THE REMAINS OF TD5 IN THE GULF
STATES. SOME OF THAT MOISTURE MAY BE SIPHONED AWAY FROM THE PRIMARY
GULF SYSTEM TOWARD THE MID ALTC COAST AHEAD OF THE APPROACHING
COOL FRONT DURING THE MIDDLE PART OF NEXT WEEK.

NO CHANGES WERE MADE TO THIS EXTENDED PART OF THE FCST ISSUED LATE
THURSDAY AFTERNOON.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

THE HIGH PRESSURE PUSHING DOWN FROM THE NORTH IS BRINGING DRIER
AIR TO THE FORECAST AREA, EVEN THOUGH IT'S COMING IN ON AN EASTERLY
FLOW. DEW POINTS HAVE DROPPED INTO THE UPPER 50S AND 60S EARLY THIS
MORNING. CIGS HAVE RISEN TO HIGH SC AND AC AND VSBYS ARE NOW VFR
THROUGHOUT THE AREA. WHILE A FEW LIGHT SHOWERS ARE STILL EVIDENT
ON RADAR, NOT MUCH IS REACHING THE GROUND. ONCE THE SUN MAKES IT'S
APPEARANCE, CONDITIONS WILL IMPROVE FURTHER TODAY. SHOULD SEE AN
INCREASING AMOUNT OF SUN AS THE DAY GOES ON. BY EVENING, SKIES
ARE EXPECTED TO BECOME MOSTLY CLEAR. IT'S ALWAYS NICE TO GET FAIR
WEATHER WITH AN EASTERLY FLOW.

OUTLOOK...
HIGH PRESSURE TO OUR NORTHEAST SHOULD BRING MAINLY DRY WEATHER AND
VFR CONDITIONS FOR THE WEEKEND. A FRONTAL BOUNDARY APPROACHING FROM
THE NORTHWEST MAY BRING SOME SHOWERS AND THUNDERSTORMS FOR THE EARLY
PART OF THE NEW WEEK.

&&

.MARINE...
THE HIGH PRESSURE SYSTEM TO OUR NORTH WILL CONTINUE TO INFLUENCE
OUR WEATHER THROUGH THE WEEKEND. THE TIGHTEST PRESSURE GRADIENT IS
CURRENTLY OVER OUR AREA. WINDS HAVE BEEN GUSTING TO AROUND 25 KT
FOR MUCH OF THE NIGHT, ESPECIALLY ON OUR SOUTHERN WATERS. THE GUSTINESS
IS FORECAST TO GRADUALLY LOWER LATER TODAY TO AROUND 20 KT. FOR
THIS REASON, THE SMALL CRAFT ADVISORY WILL BE ALLOWED TO EXPIRE ON
THE LOWER DELAWARE BAY AT NOON. SEAS HAVE RESPONDED TO THE EASTERLY
FLOW AND ARE CURRENTLY RUNNING AROUND 5 FT ON OUR NORTHERN OCEAN
WATERS AND BETWEEN 7 AND 8 FT ON OUR SOUTHERN OCEAN WATERS. WITH
THE ONSHORE FLOW CONTINUING THROUGH MUCH OF THE WEEKEND, THE SEAS
ON THE OCEAN WILL DIMINISH QUITE SLOWLY. THE SMALL CRAFT ADVISORY
ON THE OCEAN HAS BEEN EXTENDED THROUGH SATURDAY. AFTER THAT, THE
SEAS, WHICH ARE NOW A MIX OF WIND WAVES AND SWELLS, WILL BECOME
MAINLY LONG PERIOD SWELLS. THIS BEING THE CASE, WE MAY BE ABLE TO
DROP THE SMALL CRAFT ADVISORY EITHER SATURDAY NIGHT OR SUNDAY.

&&

.FIRE WEATHER...
THE GOOD NEWS IS THAT RH ALONG COASTAL NJ WILL BE AT OR ABOVE 40
PERCENT THIS AFTERNOON. SUBSTANTIVE RAINFALL YESTERDAY WAS PRIMARILY
FROM SE PA INTO DEL/MD AND PARTS OF W NJ. COASTAL NJ HAS HAD LESS
THAN 30 PCT OF NORMAL RFALL THE PAST COUPLE OF WEEKS. GUSTY E
WINDS THIS AFTERNOON SHOULD REACH OR EXCEED 25 MPH.

 &&

.HYDROLOGY...
AT 430AM TODAY...WE REVIEWED PAST 24 HR RAINFALLS ENDING 06Z AND HAD
12 REPORTS OF 1-3.75 INCHES. THOSE AMOUNTS ARE BELOW.

INDIAN RIVER DE...3.75
PRIME HOOK DE.....2.08
REHOBOTH BEACH DE 2.06

MOST OF THE FOLLOWING ARE IN SE PA

DOWNINGTOWN 1.85
BLACKBIRD DE 1.57
HONEY BROOK 1.55
NORTHBROOK  1.51
GRATERFORD 1.29
CHADDS FORD 1.14
VALLEY FORGE 1.12
POTTSTOWN 1.09
MILLSBORO DE 1.09

WE HAVE CHECKED THIS DATA AGAINST KDIX STP AND THE NWS PRECIP
ANALYSIS IT LOOKS ACCURATE!

MEANWHILE MUCH OF COASTAL NJ HAD UNDER ONE TENTH INCH!

&&

.TIDES/COASTAL FLOODING...
TIDES CONTINUE TO RUN 1/2 TO AROUND 1 FOOT ABOVE NORMAL EARLY
THIS MORNING. MINOR TIDAL FLOODING OCCURRED AT ALL OF OUR OBSERVATION
SITES ALONG THE NJ AND DE OCEAN FRONTS AND ON DEL BAY DURING THE LAST
HIGH TIDE CYCLE. WE EXPECT SIMILAR HEIGHTS WITH THE NEXT HIGH TIDE
CYCLE AROUND MIDDAY TODAY. EVEN THOUGH THE COASTAL FLOOD ADVISORY
DOES NOT INCLUDE THE DEL RIVER, WATER LEVELS IN THE RIVER COULD
APPROACH MINOR TIDAL FLOOD HEIGHTS DURING THE CURRENT HIGH TIDE
CYCLE AND ALSO THE NEXT HIGH TIDE CYCLE LATER TODAY. A COASTAL
FLOOD STATEMENT WILL BE ISSUED TO ADDRESS THIS. WATER LEVELS WILL
REMAIN HIGH FOR THE HIGH TIDE CYCLE TONIGHT, BUT THE ADVISORY WILL
NOT BE EXTENDED AT THIS TIME. THE DAY SHIFT WILL EVALUATE THE
SITUATION AND DECIDE WHETHER TO EXTEND THE ADVISORY OR ISSUE A
STATEMENT.

&&

.RIP CURRENTS...
WITH THE STRONG EAST TO NORTHEAST FLOW TODAY, THE RIP CURRENT
RISK WILL BE MODERATE TO HIGH. WAVES IN THE SURF WILL AVERAGE 4 TO
6 FT. THE MODERATE RISK COULD EXTEND INTO SATURDAY, AS WINDS DROP
OFF BUT THE EASTERLY SWELL CONTINUES.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...COASTAL FLOOD ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR
     NJZ012>014-016-020>027.
DE...COASTAL FLOOD ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR
     DEZ001>004.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT SATURDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY UNTIL NOON EDT TODAY FOR ANZ431.

&&

SYNOPSIS...DRAG
NEAR TERM...DRAG 449A
SHORT TERM...DRAG
LONG TERM...IOVINO
AVIATION...RPW
MARINE...RPW
FIRE WEATHER...
HYDROLOGY...449A
TIDES/COASTAL FLOODING...
RIP CURRENTS...
Hazardous weather outlook, Aug 13, 3:26 AM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
426 AM EDT FRI AUG 13 2010

MDZ008-012-015-019-020-NJZ001-007>010-015-017>019-PAZ054-055-060>062-
067>071-140830-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-
HUNTERDON-SOMERSET-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
426 AM EDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN
NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-NJZ012>014-016-020>027-140830-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
426 AM EDT FRI AUG 13 2010

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-140830-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
426 AM EDT FRI AUG 13 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-140830-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
426 AM EDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-140830-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
426 AM EDT FRI AUG 13 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 rip current. Local standard time, as filed.

Rip Current, Eastern Atlantic

When
August 13, 4:00 AM EST to 10:00 PM EST
Where
Eastern Atlantic forecast zone
Reported by
Newspaper
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Rip Current, Eastern Cape May

When
August 13, 4:00 AM EST to 10:00 PM EST
Where
Eastern Cape May forecast zone
Reported by
Newspaper
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Rip Current, Eastern Ocean

When
August 13, 4:00 AM EST to 10:00 PM EST
Where
Eastern Ocean forecast zone
Reported by
Newspaper
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2010Every state in 2010This day in weather historyWarnings in New Jersey, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256707, 256708, 256709.